Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Duluth, MN

May 26, 2004Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 26, 2004, 7:44 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 7:44 PM CDT (00:44 UTC)
Expired
May 26, 2004, 8:30 PM CDT
In force
46 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 113 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KDLH 270044
SVRDLH
MNC075-137-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
744 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHEAST MINNESOTA
  EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 830 PM CDT

* AT 744 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 4 MILES
  SOUTHWEST OF ELY TO 4 MILES NORTHWEST OF BABBITT...OR ALONG A LINE
  EXTENDING FROM 4 MILES SOUTHWEST OF ELY TO 17 MILES SOUTHWEST OF
  ELY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER RAPIDS AROUND 750 PM CDT...
  BUTTERFLY LAKE AROUND 815 PM CDT...
  ISABELLA AROUND 830 PM CDT...

DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER
60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
SUCH AS A RAVINE OR DITCH.

LAT...LON 4795 9199 4760 9220 4753 9108 4789 9104

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 26, 4:00 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT WED MAY 26 2004

.DISCUSSION...FORECAST CONCERN IS CONVECTION THIS EVENING.  ATTM A
FIELD OF CUMULUS IS MOVING INTO CENTRAL SD AND EASTERN ND WITH A
LINE OF FRONTAL CU FROM DVL THROUGH GFK TO BDE...IN NORTH CENTRAL
MN.  AT THE SURFACE...A NARROW TONGUE OF 13C DWPNTS HAVE ADVANCED
RAPIDLY TO AS FAR NORTH AS SAZ.  STABILITIES HAVE FALLEN TO -6C ON
THE RUC.  VERY DRY AIR IS MOVING IN BEHIND THE BEFORE-MEINTIONED
CUMULUS FIELD.  THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE THUNDERSTORMS AROUND THE TIP OF THE MOISTURE TONGUE.  WITH
POPS AOA 90 PERCENT AT ALL STATIONS...WE WENT LIKELY WITH RAIN AND
THUNDERSTORMS.  PRIND RAINFALL AMOUNTS WILL NOT BE HEAVY.

DRYING AND THEN CLEARING SHOULD FOLLOW THE RAIN EARLY THURSDAY.
HIGH PRESSURE BUILDING OVER LAKE SUPERIOR WILL LEAD TO A CHILLY
ONSHORE FLOW THURSDAY AND THURSDAY NIGHT...FOLLOWED BY VEERING
WINDS AS AN APPROACHING LOW PRESSURE TROUGH BRINGS SHOWERS
SATURDAY. PRIND THE GULF WILL REMAIN CLOSED...SO RAIN FALLS ARE NOT
APT TO BE EXCESSIVE ANYWHERE AROUND HERE.  THE TROUGH SLOWS DOWN
OVER THE COMING WEEKEND AS A NEGATIVELY TILTED TROUGH DROPS INTO
OUR AREA AND DEEPENS.  SO, WE EXPECT A WET PERIOD...AGAIN WITHOUT
ANY WIDESPREAD HEAVY AMOUNTS.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

EOM
Hazardous weather outlook, May 26, 2:00 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SLIGHT RISK IN CASS COUNTY
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT WED MAY 26 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-S.
LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
200 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR SOUTHERN CASS
COUNTY.  THE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. ELSEWHERE...THERE IS A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04/STEWART

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.